Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 50, NWS Newport/Morehead City, NC

August 9, 2025Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 9, 2025, 8:08 PM EDT for Dare County, North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2025, 8:08 PM EDT (00:08 UTC)
Expired
Aug 10, 2025, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WHUS42 KMHX 100008
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
808 PM EDT Sat Aug 9 2025

NCZ203-205-101215-
/O.EXP.KMHX.BH.S.0049.000000T0000Z-250810T0000Z/
/O.NEW.KMHX.BH.S.0050.250810T0008Z-250811T0000Z/
Northern Outer Banks-Hatteras Island-
808 PM EDT Sat Aug 9 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:00 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin
2 follow-up statements
792 
WHUS42 KMHX 100757
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
357 AM EDT Sun Aug 10 2025

NCZ203-205-102000-
/O.CON.KMHX.BH.S.0050.000000T0000Z-250811T0000Z/
Northern Outer Banks-Hatteras Island-
357 AM EDT Sun Aug 10 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:30 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
031 
WHUS42 KMHX 101639
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1239 PM EDT Sun Aug 10 2025

NCZ203-205-110000-
/O.CON.KMHX.BH.S.0050.000000T0000Z-250811T0000Z/
Northern Outer Banks-Hatteras Island-
1239 PM EDT Sun Aug 10 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2:45 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 9, 7:57 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 9, 7:57 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
757 PM EDT Sat Aug 9 2025

.SYNOPSIS...
Unsettled weather will persist across the region on
Sunday into Monday as coastal trough lingers. More typical
summertime weather regime returns from Tuesday onward.

&&

.NEAR TERM /TONIGHT/...
As of 210 PM Sat...High pressure ridging remains centered over
the NE and extends southwards into the Mid-Atlantic wedging
itself into the Carolinas. At the same time stalled front
remains well offshore and extends SW'wards towards the GA coast
while a coastal trough has developed off the FL/GA coast today.
This continues to promote a few showers and thunderstorms along
the Gulf Stream and along the coast of SC and points south. Low
stratus this morning has begun to lift this afternoon, but
should continue to see partly to mostly cloudy skies across ENC
into tonight before we gradually begin to clear out early this
evening. Temps have gotten into the upper 70s to mid 80s today
and should peak within the next hour or two across the region as
NE flow continues to bring a cool marine airmass over ENC.

Do expect some showers to potentially sneak up into our
southern zones this afternoon through early tonight as the
aforementioned coastal trough nears ENC and have kept the SChc
to low end Chc PoP's in place across the area. While NE flow
would likely preclude much of a thunder threat have kept SChc
thunder in the forecast this afternoon.

As we get into tonight, any leftover shower activity will likely
dissipate and skies should briefly clear this evening with high
pressure continuing to wedge itself into the Carolinas and
points north. Continued steady NE'rly flow should become light
and variable by late tonight as weak low developing along the
stalled boundary to our south inches N'wards weakening the
pressure gradient. This combined with forcing from the coastal
trough to our south should result in some showers nearing ENC
mainly south of Hwy 70 near daybreak. Low stratus and patchy fog
will also be possible late tonight into early Sun morning with
our northwestern zones having the highest chance to see patchy
fog tonight as they will see the best environment for fog
development. Below normal temps will continue, with lows falling
into the upper 60s to low 70s.

&&

.SHORT TERM /SUNDAY/...
As of 210 PM Sat...Wedge of high pressure may finally begin to
lift N'wards which will allow for low level moisture to finally
increase and PWAT's to return to 2+ inches on Sunday. Coastal
trough sneaks slightly N'wards and with low pressure off the
coast making its closest point of approach to ENC tomorrow,
expect increasing shower and thunderstorm chances especially
south of Hwy 264 where likely to high end Chc PoP's persist.
Where the offshore trough sits, and thus axis of strongest low-
level convergence is, will be the difference maker with 24 hour
rainfall totals on Sun. Current QPF spread is generally from
about 0.5-1.5 inches over a 24 hour period. Given the lack of
rain over the past few days don't expect flash flooding to be an
issue but can't rule out an isolated threat if higher end
amounts are reached on Sunday across the typically vulnerable
urban areas. Temps once again get into the low to mid 80s on Sun
as NE flow continues to bring a relatively cooler marine
airmass over ENC.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 245 PM Sat...No big changes. Inc pops area-wide for Mon,
as good agreement on troughing, warm frontal passage, high PW
environment combine to produce widespread showers. There may be
a window for scattered thunder too during peak afternoon
heating, but long skinny CAPE profiles suggest heavy showers
with embedded thunder, and certainly below severe limits. Rest
of the period typical summer pattern with near climo afternoon
diurnal showers/storms (30-40% inland, 20-30% coast). This means
building heat and humidity, but heat indices should remain
below heat adv thresholds.

Prev disc...As of 105 AM Sat...

Key Messages

 - Slightly below average temperatures shift back to more
climatological normals by mid-week.

 - Elevated chances of showers and a few thunderstorms continues
into early next week.

 - Climatologically normal chances of precipitation return by mid-
week.

Medium range forecast for eastern NC looks to remain unsettled
at least through Monday as ridge of high pressure holds strong
but a small but potential mid-level low migrates along the
southeastern coast through Monday. Offshore troughing will
remain in place in tandem with sufficiently deep moisture (PWATs
still hovering around 2"), so in theory the upper level support
from the aforementioned low should enhance rainfall chances,
mainly for areas south of Highway 264 and especially the Crystal
Coast. Where the offshore trough sits, and thus axis of
strongest low-level convergence, will be the difference maker -
QPF spread sits at between a half inch to an inch. For now,
will continue to carry chance PoPs for most of the region with
likelies focused along the southern coast for Mon, especially in
the afternoon and early evening. High pressure wedge does
weaken some and will likely see more breaks of sun, but temps
will still remain a few degrees below normal.

High pressure will gradually break down and move offshore
Monday through the rest of the week, and a more typical summer
pattern will develop. More typical, limited coverage precip
chances expected from here as ridging and subsidence strengthen.
NBM tends to run a bit too hot with PoPs in this regime and
adjusted them down slightly closer to climo. Temperatures return
to around average, and combined with increasing humidity peak
heat indices will approach 100-105 degrees.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday/...
As of 800 PM Sat...Tricky forecast overnight as there will be a
good chance of sub-VFR conditions at all terminals overnight.
Currently ISO is already exhibiting MVFR ceilings. The real
question will be whether or not ceilings can come down to IFR
levels as the night progresses or if MVFR conditions will
prevail. Guidance has become progressively more in favor of a
drop to IFR and so have included that in this iteration of the
TAFs at all locations. These will be largely driven by the
ceilings and not the visibilities although MVFR visibilities
could be present as well.

Once the sun comes up, the focus will turn to rain chances
progressively invading from the south throughout the day. OAJ
will be the first at risk, followed by ISO and EWN. PGV may be
far enough north to stay dry for much of the day so have kept
rain out of the PGV TAF for this update. As the afternoon wears
on expect changes for thunder to increase as well. Have included
a PROB30 group for all sites except PGV.

LONG TERM /Sunday night through Thursday/...
As of 105 AM Sat...More typical summertime aviation pattern in
the long term with mainly VFR in the late morning through
evening hours, punctuated by shower and thunderstorm chances in
the afternoon. Greatest odds for precipitation are Sunday and
Monday as weak upper low migrates along the southeastern coast,
before returning to climatologically normal coverage from Tues
onward. Threat of low stratus and some fog continues both Sun
and Mon mornings.

&&

.MARINE...
SHORT TERM /through Sunday/...
As of 810 PM Sat...Have ended the small craft advisories as seas
have dropped below 6 feet in all locations and winds have
relaxed below the 25 kt threshold. 4-5 foot seas remain and
winds should continue to relax to 10-15 kts gusting to the lower
20s in some of the outer waters.

High pressure will remain wedged to our north through the
period though it should begin to weaken some on Sunday as a
coastal trough and weak low pressure sneak up into the area.
5-10 kt NE'rly winds and 2-4 ft seas are forecast on Sunday as
pressure gradient relaxes with wedge of high pressure lifting
north. However, as this occurs increasing shower and
thunderstorm chances especially across our waters south of
Hatteras will begin to overspread the area from south to north
on Sunday bringing a chance a locally enhanced winds and seas
within any thunderstorm that impacts our waters.

LONG TERM /Sunday night through Thursday/...
As of 120 AM Sat...By Sunday winds will NE 10-15 kts with seas
3-5 ft. Winds become generally easterly Monday, and then SE
Tuesday at around 5-10 kts. By Wednesday, we return to a more
typical summertime pattern with south to southwesterly winds of
around 10-15 kt. Seas steadily fall to 2-4 feet by Tuesday and
change little through the rest of the long term period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Sunday evening for NCZ203-205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RCF
SHORT TERM...RCF
LONG TERM...TL/MS
AVIATION...RTE/MS/RCF
MARINE...RTE/MS/RCF
Hazardous weather outlook, Aug 9, 12:10 PM EDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1210 PM EDT Sat Aug 9 2025

NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-101615-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Ocracoke Island-
1210 PM EDT Sat Aug 9 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-101615-
Northern Outer Banks-Hatteras Island-
1210 PM EDT Sat Aug 9 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:23 AM EDTSpecial Marine WarningMHX23 min
Aug 10, 3:25 PM EDTSpecial Marine WarningMHX65 min

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.